Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
146 Doctors are Online

Dizzy and nauseous after taking Amoxicillin for dental infection. Allergic reaction?

Hello, my husband had a strange thing happen at the dentist a few weeks ago. He went in for an implant on a Wed. He got 2 shots of local anesthetic because the first one didn t seem to be working/ strong enough. The dentist also found he had an infection under the crown next to the implant although he did not give my husband Amoxicillin until Friday. On Friday my husband went back to dentist for more local anesthetic and root canal . He came home around noon, ate lunch, and started Amoxicillin. From that evening he started feeling really dizzy and nauseous. On Sat he almost could not function; he was eating but almost vomited and he had to take a very long nap in the afternoon because he was just too dizzy. Slowly, over the weekend, he began to feel better and was able to drive and go to work on Mon. He kept taking Amoxicillin for 10 days. Does this seem like an allergic reaction or a toxicity from too much anesthetic? Reaction to PABA or some other chemical in anesthetic? Dentist seems to think it is an allergy to Amoxicillin .... but my husband has taken antibiotics before w/o such a reaction. Also, he began to feel strange on Thurs even BEFORE starting Amoxicillin.
Asked On : Sun, 25 Mar 2012
Answers:  2 Views:  188
Report Abuse
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Procedures
Lab Tests
Medical Topics
Allergist and Immunologist 's  Response
Thank you for the detailed query. However, the timeline of starting amoxicillin is a bit confusing when you say 'from that evening (i.e., Friday) he started amoxicillin' while the last sentence contradicts this.
Anyway, you are right that this is unlikely a reaction to amoxicillin as he had CONTINUED to take this and was all right. If the 'dizziness' was part of a reaction to penicillin, then he would have been far worse after that!
Local anaesthetic (LA) allergy or an intolerance reaction is more likely. Why I say intolerance is because occasionally adrenaline is mixed with the LA and if the injection accidentally goes into the blood stream you feel the adrenaline effects. Your husband definitely needs a full workup to ensure he is not allergic to LAs and there are several of them. Skin prick testing, followed by intradermal testing and if he does not react a subcutaneous challenge is then indicated. If he passes all these tests, he is NOT allergic. If he is alergic to the LA he was given then a series of other LA needs to be done at the same time so that cross reactivity is excluded.
I hope this was useful.
Answered: Sat, 21 Jul 2012
I find this answer helpful
  User's Response
Allergic reaction to tablest of Amoxycillin are something vaery rarely encountered, especially in patients who have earlier recieved other antibiotics. Also, allergy is not manifested as Dizzyness or being nauseous, instead, it is more likely presented as skin rashes/ itching/ swelling like. Side effects from Amoxycillin that are commonly reported are, generally in the form of LOOSE MOTIONS (Diarrhoea).

The dizyness or Nauseous feeling may be more akin to Local Anesthetic solution, which contains Adrenaline, which can slightly rise Blood Pressure. But Adrenaline causes such reaction in patients having some heart related problems. As amount of adrenaline in LA solutions is in very minute amount, generally, unable to evoke such reaction.

Lastly such feeling are some times felt by many patients after dental treatment, as part of anxiety and stress. If it happens agian, seek an advice from physician regarding Blood Pressure and Blood Glucose levels.
Answered: Thu, 13 Sep 2012
I find this answer helpful
Disclaimer: These answers are for your information only and not intended to replace your relationship with your treating physician.
This is a short, free answer. For a more detailed, immediate answer, try our premium service [Sample answer]


Loading Online Doctors....
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor